Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Kansas City, MO

May 22, 20194 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 22, 2019, 8:40 PM CDT for 4 counties in Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 8:40 PM CDT (01:40 UTC)
Expired
May 22, 2019, 9:30 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:10 PM CDTHAIL 0.881 Sse New Franklin, MONICKEL TO DIME SIZED HAIL AS WELL AS HEAVY RAIN AND STRONG, GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:32 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KEAX 230140
SVREAX
MOC053-089-159-195-230230-
/O.NEW.KEAX.SV.W.0068.190523T0140Z-190523T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
840 PM CDT Wed May 22 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pettis County in central Missouri...
  Southern Howard County in central Missouri...
  Southeastern Saline County in central Missouri...
  Cooper County in central Missouri...

* Until 930 PM CDT.

* At 839 PM CDT, a severe thunderstorm was located 10 miles north of
  Sedalia, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Boonville, Fayette, New Franklin, Pilot Grove, Bunceton, Prairie
  Home, Nelson, Blackwater, Franklin, Wooldridge, Arrow Rock and
  Lamine.

This includes Interstate 70 in Missouri between mile markers 74 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 9256 3899 9256 3898 9257 3892 9250
      3881 9256 3875 9324 3902 9328 3921 9246
TIME...MOT...LOC 0139Z 243DEG 44KT 3884 9316 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
354 
WWUS53 KEAX 230153
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 PM CDT Wed May 22 2019

MOC159-230203-
/O.CAN.KEAX.SV.W.0068.000000T0000Z-190523T0230Z/
Pettis MO-
853 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

LAT...LON 3898 9257 3892 9250 3885 9254 3880 9306
      3892 9305 3893 9308 3907 9306 3921 9246
TIME...MOT...LOC 0153Z 243DEG 44KT 3892 9296 

$$

MOC053-089-195-230230-
/O.CON.KEAX.SV.W.0068.000000T0000Z-190523T0230Z/
Howard MO-Saline MO-Cooper MO-
853 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN HOWARD...SOUTHEASTERN SALINE AND CENTRAL COOPER
COUNTIES...

At 853 PM CDT, a severe thunderstorm was located near Pilot Grove, or
11 miles west of Boonville, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Boonville, Fayette, New Franklin, Pilot Grove, Nelson, Blackwater,
Franklin, Wooldridge, Arrow Rock and Lamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9257 3892 9250 3885 9254 3880 9306
      3892 9305 3893 9308 3907 9306 3921 9246
TIME...MOT...LOC 0153Z 243DEG 44KT 3892 9296 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

Laflin
088 
WWUS53 KEAX 230229 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
929 PM CDT Wed May 22 2019

MOC053-089-195-230239-
/O.EXP.KEAX.SV.W.0068.000000T0000Z-190523T0230Z/
Howard MO-Saline MO-Cooper MO-
929 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOWARD...SOUTHEASTERN
SALINE AND CENTRAL COOPER COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri.

LAT...LON 3898 9257 3892 9250 3885 9254 3880 9306
      3892 9305 3893 9308 3907 9306 3921 9246
TIME...MOT...LOC 0229Z 243DEG 44KT 3912 9246 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:40 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 6:40 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed May 22 2019

.Discussion...
Issued at 344 PM CDT WED MAY 22 2019

Message of the day: Dangerous storms are expected to develop in a
somewhat narrow band from about Tulsa, OK northeast to Quincy, MO
(roughly between KC and Springfield and KC and St. Louis).
Tornadoes, quarter to tennis ball sized hail, and wind gusts up to
65 mph are all possible. Storms should start developing after 4 PM
with the severe threat continuing through about 11 PM. A tornado
watch has been issued for Linn County, KS up to Macon County, MO
and only includes one KC metro county (Cass County, MO) through 11
PM

We have been able to have a nice break from the showers and storms
today, thanks to the low pressure system moving out early this
morning. This will be short lived though due to a shortwave trough
moving overhead and a southwest to northeast oriented convergent
boundary working its way north into parts of our area. This
feature will be the focus for storm development this afternoon and
evening. Current thinking is the boundary will generally set up
along a line from Blue Mound, KS up to Kirksville, MO. Both a CAPE
and effective bulk shear gradient also looks to be setting up
along this line. CAPE should be about 1500 J/kg with deep layer
shear around 55 kts. When looking at hodographs and soundings, the
shear is more speed shear than directional, however, the
intensity of the speed shear is likely to compensate for the lack
of directional shear, therefore, storms with broad rotation is
expected. In addition, low level lapse rates look to be near 9-10
C/km with SRH around 200 m2/s2. With all this said, discrete,
supercellular like storms are expected initially and then they
should merge into a multi cell line within a few hours after
initiation. A few tornadoes, hail quarter to tennis ball sized,
and damaging winds up to 65 mph are all on the table today. The
greatest severe risk, especially for tornadoes and the largest
hail, is going to be right along and east of the convergent
boundary from about Butler, MO to Boonville, MO. As of 3 PM, radar
is starting to pick up weak returns. We expected storms to
develop within the next hour or so with the severe weather risk
moving east as the evening goes on, lasting through about 11 PM in
central MO. Storm chances though will likely continue through
much of the night, mainly for our far southern counties. Those
north of KC and west of I-35 should stay dry tonight and tomorrow
morning.

As for rainfall and flooding concerns, there is a lot of moisture in
the atmosphere with PWAT values up to 1.5 inches. Therefore, an
additional 1-2 inches of rain is expected to fall from Miami
County, KS to Howard County, MO. With the expected rainfall and
rain that has fallen over the past few days, a flash flood watch
has been issued for tonight, starting at 7 PM through 10 AM
tomorrow. As for about Johnson County, MO up to Adair County, MO
up to about 1 inch of rain is possible.

Overnight, a cold front like feature will move through, eventually
stalling, orienting itself west to east, across southern MO. This
and additional shortwave troughs will keep rain chances going
tomorrow morning. On and off showers and storms are then expected
to continue tomorrow night through the holiday weekend thanks to
persistent southerly surface flow and low pressure systems on the
west coast continuously ejecting shortwave troughs into the
Midwest. Severe weather is going to be possible both Thursday and
Friday and possibly Saturday with our storm chances. With that in
mind and it being a holiday weekend with many outdoor activities
planned, stay updated on the forecast and remain weather aware.
With the ground as saturated as it is and with additional rainfall
expected, flooding will continue to be a big concern.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED MAY 22 2019

Storms have developed along and east of I-35 and they are expected
to continue moving north and east through the late evening. Storms
should eventually converge, forming a line. The line is then
expected to move east and then somewhat pivot becoming oriented
from W-E near the Lake of the Ozarks. This area of showers and
storms should persist overnight. Winds tonight will shift to the
northwest as a cold front like boundary moves through. It will
stall (where storms are) overnight and then should lift north
tomorrow as a warm front. This will keep shower and storm chances
going in the morning and also advect MVFR ceilings into the area.
Winds will also then veer winds to the east in the morning. We
should see a break from the rain in late morning early afternoon,
but chances increase again in the evening near the end of the TAF
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060.

MO...Flash Flood Watch through Thursday morning for MOZ040-043>046-
     053-054.

&&

Discussion...Grana
Aviation...Grana
Hazardous weather outlook, May 22, 4:57 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Wed May 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Wed May 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible between 4-10 PM, mainly along
and south of the Interstate 70 corridor. Large hail, damaging winds,
and isolated tornadoes are all possible in the strongest activity.
Additionally, rapid rates of heavy rainfall over already saturated
grounds will result in the potential for flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms, and the potential for heavy rainfall,
will remain possible Thursday into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 22, 8:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          4 NNE HUNTSVILLE        39.50N 92.53W
05/22/2019                   RANDOLPH           MO   LAW ENFORCEMENT

            CONFIRMED TORNADO ON THE GROUND BY LAW
            ENFORCEMENT NORTH OF HUNTSVILLE.

&&

MMS
Local storm report, May 22, 8:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FUNNEL CLOUD     ARMSTRONG               39.27N 92.70W
05/22/2019                   HOWARD             MO   PUBLIC

            PUBLIC REPORT TO HOWARD COUNTY 911 OF FUNNEL
            CLOUD DEVELOPING OVER THE CITY OF ARMSTRONG.

&&

PP
Local storm report, May 22, 8:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             GILLIAM                 39.23N 93.00W
05/22/2019  M0.25 INCH       SALINE             MO   TRAINED SPOTTER

&&

MMS
Local storm report, May 22, 8:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     SLATER                  39.22N 93.06W
05/22/2019                   SALINE             MO   TRAINED SPOTTER

            PEA SIZED HAIL FELL. SPOTTER SAW ROTATION
            NORTH OF TOWN BUT THERE WAS NO CONTACT WITH
            THE GROUND.

&&

MMS
Local storm report, May 22, 8:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             2 NNW FOSTER            38.19N 94.52W
05/22/2019  E0.70 INCH       BATES              MO   TRAINED SPOTTER

&&

SGA
Local storm report, May 22, 8:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 W RENICK              39.34N 92.46W
05/22/2019  E1.00 INCH       RANDOLPH           MO   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL CURRENTLY FALLING.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:01 PM CDTSevere Thunderstorm WarningEAXChariton, Saline44 min
May 22, 7:07 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline38 min
May 22, 7:11 PM CDTTornado WarningEAXChariton, Saline34 min
May 22, 7:17 PM CDTSpecial Weather StatementEAXCass28 min
May 22, 7:18 PM CDTSevere Thunderstorm WarningEAXBates, Henry42 min
May 22, 7:26 PM CDTSevere Thunderstorm WarningEAXHenry49 min
May 22, 7:34 PM CDTTornado WarningEAXChariton, Saline26 min
May 22, 7:38 PM CDTTornado WarningEAXChariton, Randolph37 min
May 22, 7:43 PM CDTSevere Thunderstorm WarningEAXJohnson47 min
May 22, 7:45 PM CDTTornado WarningEAXHenry30 min
May 22, 7:45 PM CDTTornado WarningEAXBates, Henry30 min
May 22, 7:53 PM CDTTornado WarningEAXChariton, Howard, Saline37 min
May 22, 7:59 PM CDTRiver Flood WarningEAXHoward42 hr
May 22, 8:04 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline41 min
May 22, 8:07 PM CDTTornado Warning Tornado observedEAXRandolph23 min
May 22, 8:08 PM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis6 hr
May 22, 8:15 PM CDTTornado WarningEAXChariton, Howard, Randolph45 min
May 22, 8:20 PM CDTSevere Thunderstorm WarningEAXBates, Henry24 min
May 22, 8:51 PM CDTSpecial Weather StatementEAXSchuyler39 min
May 22, 9:03 PM CDTTornado WarningEAXCooper, Howard27 min
May 22, 9:07 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph27 min
May 22, 9:10 PM CDTSpecial Weather StatementEAXPettis35 min
May 22, 10:43 PM CDTFlash Flood WarningEAXChariton, Howard, Macon, Randolph4 hr
May 23, 2:13 AM CDTAreal Flood WarningEAXBates, Chariton, Cooper, Henry, Howard, Johnson and 3 more33 hr
May 23, 7:44 AM CDTSpecial Weather StatementEAXBates46 min
May 23, 10:09 AM CDTRiver Flood WarningEAXAtchison, Holt8 days
May 23, 3:30 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 23 more64 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.